Alert archive / Maine / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 9, 2001, 6:29 PM EDT for Aroostook County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 6:29 PM EDT (22:29 UTC)
- Expired
- Jul 9, 2001, 7:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:10 PM EDT | Hail 0.88 | St David, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 092231 SVRCAR MEC003-092315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 629 PM EDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE * UNTIL 715 PM EDT * AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES NORTH OF RUSSEL CROSSING...OR ABOUT 14 MILES WEST OF PORTAGE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG MACHIAS LAKE ON THE AMERICAN REALTY ROAD AT 640 PM EDT RUSSEL CROSSING AT 700 PM EDT HAIL UP TO 1.5 INCHES IN DIAMETER HAS BEEN INDICATED BY RADAR WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4680 6871 4674 6883 4654 6884 4664 6851 COBB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 300 PM EDT MON JUL 9 2001 .SYNOPSIS... STALLED LOW PRESSURE OVER EASTERN CANADA WILL KEEP UNSETTLED CONDITIONS ACROSS THE REGION FOR MUCH OF THIS WEEK. BECAUSE OF THIS... SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. .DISCUSSION... A CYCLONIC DIFLUENT FLOW ALOFT ASSOCIATED WITH A CUT OFF LOW OVER EASTERN CANADA WILL DOMINATE THIS WEEKS WEATHER. THE CUT OFF MAY ACTUALLY DRIFT A LITTLE SOUTH AND CROSS OVER THE NORTHERN CWA LATER THIS WEEK. EXPECT THE COMBINATION OF SPOKES OF VORTICITY PIN-WHEELING AROUND THE UPPER LOW AND SLIGHT DIURNAL WARMING TO RESULT IN NUMEROUS SHOWERS AND SCT T-SHOWERS... WITH GREATEST AREAL COVERAGE EACH AFTERNOON AND EVENING. EXPECT THIS PATTERN TO LAST INTO FRIDAY BEFORE THE UPPER LOW SLOWLY PULLS TO THE EAST. EXPECT A SLOW IMPROVING TREND AS WE HEAD INTO THE WEEKEND. DEWPTS NEXT COUPLE OF DAYS TO REMAIN IN THE UPPER 50S AND LOWER 60S...THEN SLOWLY TO DROP OFF LATER IN THE WEEK. THIS ALONG WITH LIGHT SOUTH WINDS AT NIGHT SHOULD RESULT IN AREAS OF MIST/FOG. DUE TO EXTENSIVE CLOUD COVER...EXPECT TEMPS TO REMAIN A LITTLE BELOW NORMAL FOR MAX TEMPS AND AROUND NORMAL FOR NIGHT TIME LOWS. ANY STORMS THIS EVENING MAY BE LOCALLY STRONG...SPC HAS PUT THE AREA INTO A SLIGHT RISK FOR SEVERE WX THIS EVE. WILL BE ISSUING AN SPS FOR THIS SHORTLY. COASTAL WATERS...WINDS TO REMAIN BELOW SCA THROUGH WEDNESDAGY. .CAR...NONE. LULOFS
In the hours before
Special weather statement, Jul 9, 3:40 PM EDT, 2 hours 49 minutes before
MEZ001>006-010-011-015>017-029-030-100130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 340 PM EDT MON JUL 9 2001 ...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING... THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. SOME THUNDERTORMS COULD BECOME SEVERE... MAINLY ACROSS NORTHERN AND CENTRAL MAINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL OF 3/4 OF AN INCH OR LARGER IN DIAMETER. STRONG GUSTY WINDS AND HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON INTO THE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HEWITT
Local storm report, Jul 9, 5:16 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EDT MON JUL 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM MOOSEHEAD ME .75 INCH HAIL
07/09/01 PISCATAQUIS
LULOFSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:57 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 33 min |
| Jul 9, 5:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
| Jul 9, 6:48 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 32 min |
| Jul 9, 7:02 PM EDT | Flash Flood Warning | CAR | Aroostook | 88 min |
| Jul 9, 7:12 PM EDT | Flash Flood Warning | CAR | Piscataquis | 63 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.